Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 75, NWS Morristown, TN

June 23, 2018McMinn County, Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 23, 2018, 3:11 PM EDT for McMinn County, Monroe County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2018, 3:11 PM EDT (19:11 UTC)
Expired
Jun 23, 2018, 4:00 PM EDT
In force
49 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties McMinn County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 100 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 12:09 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

096 
WUUS54 KMRX 231911
SVRMRX
TNC107-123-232000-
/O.NEW.KMRX.SV.W.0075.180623T1911Z-180623T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
311 PM EDT SAT JUN 23 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Northeastern McMinn County in east Tennessee...
  Central Monroe County in east Tennessee...

* Until 400 PM EDT.

* At 311 PM EDT, severe thunderstorms were located along a line
  extending from near Athens to 8 miles south of Madisonville to 9
  miles east of Etowah, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sweetwater, Madisonville, Englewood, Vonore, Citico Beach, Fort
  Loudon State Park, Tariffville, Mount Vernon, McGee Carson
  Peninsula and Citico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3539 8448 3563 8455 3562 8451 3563 8451
      3564 8439 3557 8409 3554 8409 3555 8401
      3553 8399 3551 8401 3549 8399 3550 8397
      3548 8394 3547 8396 3546 8396 3541 8402
      3540 8402
TIME...MOT...LOC 1911Z 247DEG 17KT 3542 8452 3541 8441 3536 8436 

HAIL...0.88IN
WIND...60MPH
 
$$
1 follow-up statement
477 
WWUS54 KMRX 231943
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
343 PM EDT SAT JUN 23 2018

TNC107-231952-
/O.CAN.KMRX.SV.W.0075.000000T0000Z-180623T2000Z/
McMinn TN-
343 PM EDT SAT JUN 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCMINN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3543 8415 3553 8430 3559 8430 3562 8429
      3557 8409 3554 8409 3555 8401 3553 8399
      3551 8401 3549 8399 3550 8397 3548 8394
      3547 8396 3546 8396 3541 8402 3540 8402
TIME...MOT...LOC 1942Z 252DEG 31KT 3555 8422 3554 8411 3549 8406 

$$

TNC123-232000-
/O.CON.KMRX.SV.W.0075.000000T0000Z-180623T2000Z/
Monroe TN-
343 PM EDT SAT JUN 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN MONROE COUNTY...

At 342 PM EDT, severe thunderstorms were located along a line
extending from 7 miles east of Madisonville to 16 miles southwest of
Maryville to 11 miles west of Smoky Mountains-Twentymile Creek,
moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Vonore, Citico Beach, Fort Loudon State Park, Tariffville and McGee
Carson Peninsula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3543 8415 3553 8430 3559 8430 3562 8429
      3557 8409 3554 8409 3555 8401 3553 8399
      3551 8401 3549 8399 3550 8397 3548 8394
      3547 8396 3546 8396 3541 8402 3540 8402
TIME...MOT...LOC 1942Z 252DEG 31KT 3555 8422 3554 8411 3549 8406 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:09 PM EDT, 2 minutes earlier.

Area forecast discussion, Jun 23, 3:09 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
309 PM EDT Sat Jun 23 2018

.SHORT TERM...(Tonight and Sunday)...After ongoing convection
diminishes later this afternoon/early evening expect a bit of a lull
in the action , but appears another weak short wave will be moving
in later tonight with another round of showers/thunderstorms
expected with best coverage most likely across central into southern
areas late tonight/early Sunday. With heating should see scattered
convection across the area develop/continue in the afternoon on
Sunday as well. Low level wind shear will continue to be sufficient
to keep possibility of severe storms again with damaging winds the
primary threat, so will keep mention in HWO.

.LONG TERM...(Sunday night through Saturday)...This period starts
off with lingering showers and thunderstorms over the forecast area.
The upper high will slowly build north and west through the early
part of the week. Numerous shortwaves will translate across the
northeastern fringe of the upper high. Abundant low level moisture
and instability will continue to produce mainly afternoon showers
and thunderstorms. Night-time showers and thunderstorms will also be
possible but not quite as widespread as the daytime. Tuesday looks
like the driest days for this week. A more potent trough is expected
to move across the forecast area on Wednesday bring some of the best
chances for showers and thunderstorms. The general pattern of
showers and thunderstorms will persist into next weekend.

As for temperatures lows will generally be in the 70s and highs will
be in the 80s and 90s. Tuesday and Thursday through the weekend
expect daytime temperatures to be in the lower 90s.

&&

.LONG TERM...(Sunday night through Friday)...

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  88  73  89 /  40  60  30  40
Knoxville McGhee Tyson Airport, TN  71  87  70  88 /  60  50  60  40
Oak Ridge, TN                       71  87  70  88 /  60  50  60  40
Tri Cities Airport, TN              67  87  66  84 /  40  40  50  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

LW/AC
Hazardous weather outlook, Jun 23, 3:43 AM EDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
343 AM EDT Sat Jun 23 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
343 AM EDT Sat Jun 23 2018 /243 AM CDT Sat Jun 23 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Strong to severe storms will be possible late this afternoon and
evening. Damaging winds will be the main threat with these
storms. Hail up to quarter size and localized flash flooding will
also be possible. The main threat for severe weather will be along
and south of Interstate 40.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to marginally severe storms will also be possible
Sunday afternoons. Damaging winds will be the main threat with
these storms. Hail up to quarter size will also be possible. Heavy
rainfall will also lead to localized flash flooding especially in
areas of poor drainage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Local storm report, Jun 23, 1:56 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
156 PM EDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     JASPER                  35.06N 85.63W
06/23/2018                   MARION             TN   911 CALL CENTER

            WIDESPREAD WIND DAMAGE TO TREES ACROSS THE COUNTY.

&&

GCARRIN
Local storm report, Jun 23, 2:38 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
238 PM EDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
06/23/2018                   SEQUATCHIE         TN   EMERGENCY MNGR

            DOWNED TREES BLOCKING ROADWAYS AT FOUR PLACES ACROSS THE
            COUNTY.

&&

GCARRIN
Special weather statement, Jun 23, 2:39 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
239 PM EDT SAT JUN 23 2018

TNZ082>085-231930-
Rhea TN-Bledsoe TN-Meigs TN-McMinn TN-
239 PM EDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR RHEA...BLEDSOE...MEIGS AND
CENTRAL MCMINN COUNTIES UNTIL 330 PM EDT/230 PM CDT/...

At 239 PM EDT/139 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles south of Spencer
to near Dayton to 7 miles north of Cleveland. Movement was east at 40
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Athens, Dayton, Pikeville, Decatur, Spring City, Graysville, Niota,
Ten Mile, Mount Crest, Big Spring, Evensville, Fall Creek Falls
State Park, Old Washington and Grandview.

A Severe Thunderstorm Watch remains in effect until 400 PM EDT/300 PM
CDT/ for east Tennessee.

LAT...LON 3536 8497 3538 8503 3541 8502 3542 8504
      3543 8510 3546 8511 3556 8543 3572 8526
      3576 8526 3577 8504 3575 8503 3576 8492
      3580 8485 3564 8462 3563 8457 3545 8450
      3534 8484 3536 8488 3532 8489 3530 8495
TIME...MOT...LOC 1839Z 247DEG 36KT 3559 8543 3547 8510 3528 8490
Local storm report, Jun 23, 2:40 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
06/23/2018                   HAMILTON           TN   EMERGENCY MNGR

            A FEW TREES WERE DOWN ACROSS THE COUNTY.

&&

GCARRIN
Local storm report, Jun 23, 2:59 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
259 PM EDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     CLEVELAND               35.07N 82.53W
06/23/2018                   GREENVILLE         SC   EMERGENCY MNGR

            NUMEROUS TREES DOWN...SOME DAMAGING STRUCTURES, SOME
            BLOCKING ROADS.

&&

GCARRIN
Local storm report, Jun 23, 3:03 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
303 PM EDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
06/23/2018                   BRADLEY            TN   EMERGENCY MNGR

            NUMEROUS TREES DOWN...SOME DAMAGING STRUCTURES, SOME
            BLOCKING ROADS.

&&

CDALTON

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:18 PM EDTSpecial Weather StatementMRXMarion42 min
Jun 23, 1:35 PM EDTSevere Thunderstorm WarningMRXMarion40 min
Jun 23, 1:54 PM EDTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, Marion, Sequatchie51 min
Jun 23, 2:36 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Polk39 min
Jun 23, 2:39 PM EDTSpecial Weather StatementMRXBledsoe, McMinn, Meigs, Rhea51 min
Jun 23, 2:52 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea38 min
Jun 23, 2:57 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.